Log in
SHARE Metastatic Breast Cancer
1,861 members1,145 posts

Side effects

Hi! My mom was diagnosed with metastatic breast cancer a year and a half ago and has been on ibrance and letrozole and gets monthly Xgeva. She has been doing well but seems to have more side effects now than when she first started. Aches and pains (back and hips) headaches, and hair thinning/dryness. Her scans and markers have been good (thank goodness 🙏) Anyone experience the same or have any advice? Thank you so much. ❤️

24 Replies
oldestnewest

Hello, I am currently on 10th cycle of ibrance/letrozole and Zometa. I started with no hair (red devil chemo), so my hair is growing but slowly. I have similar back and hip pain. My legs started looking like a lizard my dermatologist recommended Vanicream. It is heavy...but works great.

For pain I take Zytec and Naproxen. I say a body in motion stays in motion.

You are both in my prayers.

3 likes
Reply

Thank you so much. I will pass this on to her and will keep you in my thoughts and prayers.

Reply

Where can we get the cream?

Reply

Available on Amazon; just ordered some myself.

Reply

Thank you

Reply

I've been on ibrance, faslodex and xgeva for almost 6 months. I was on Femara for 3 years. No problems at all.I am now losing my hair and it's extremely dry. They skipped my xgeva 1 month and I did so much better. Then when I had it after 2 months I'm finding out that it's the one that the side effects seem to increase with me.

1 like
Reply

If you don't mind me asking...how long ago were you diagnosed? Thoughts and prayers to you that treatment continues to work.

Reply

I was originally diagnosed in 2013. Went through the red devil and another chemo. 12 surgeries. I almost died from an infection. 2nd half of 14, 15 and 16 were good. Then in July of this year found out I was stage 4. I pray for healing and have a lot of friends praying for me. I have a wonderful relationship with Jesus. He is the only one that can give peace. I don't want to die yet. My Mom is still alive and I want to grow old with my husband. But if it is God's decision to heal me in heaven I will accept that.

3 likes
Reply

Thank you for sharing. I agree... my family (my mom) and I are believers as well and that’s what has gotten us through many days. Will keep praying for you. 🙏

3 likes
Reply

Selmac, you are so filled with grace. I hope that you grow old with your husband and that continued research helps with side effects. God bless you!

2 likes
Reply

SeattleMom, thank you.

Reply

I have the exact same scenario. Hopefully I won’t lose the hair I’ve got now, but if the medication is working, I can live with these side effects. My emotions are better in check, and some days I don’t even think about cancer. We all just have to do one day at a time and be thankful for our doctors and medications.

2 likes
Reply

Will keep you in my thoughts and prayers. Thank you for your response.

1 like
Reply

It does to bring more side effects, the longer we are on meds. I am on the same exact meds, each person's body is different on how it reacts. I hope your mom continues to do well. I started on ibrance/femara, xedoda going into cycle 5.

Reply

Thank you, I know it’s comforting for her to hear that these are just side effects (and not the cancer) and other people are experiencing similar effects.

1 like
Reply

And will keep you in my thoughts and prayers that the meds continue to work for you as well. ❤️

1 like
Reply

Yes, i have all those side effects and more. It is unfortunately part of it.

I hear so many good reports on these meds.

Have your mom ask her Onc about side effects management. My Onc and nurses always have ideas.

For mouth sores i swish with baking soda. It works best for me. Cant do anything about the thinning hair. Cold weather makes my aches and pains worse but last fall my Onc put me on Cymbalta for aches and it has helped.

Reply

Looks like we all have similar symptoms. I want to try the cream suggested below because my skin is just flaky off everywhere. I’m having horrible pain in my left wrist and thumb. Oncologist told me to take an aleve in the morning and at night. I’ll start that tonight. Should help the wrist pain and hopefully the hip pain too. Im on my 5th cycle of Ibrance and noticed hair thinning so I’m trying castor oil treatments on my hair twice a week. Just started doing that. Heat it up and massage it into scalp. Definitely helps the dryness. Saw it on Facebook. Lol. Putting it on my eyebrows and eyelashes to see if they’ll grow back better, too. I’ve been on Femara since November 2016. My scans are stable and I feel great. Fatigued but great. Napping is required. Life is good. God isn’t going to take me until he’s ready. Each day I swing my legs over the bed, I say Thank You. I work all day but take naps if my brain starts fuzzing out. Feeling more like the old me all the time. God Bless us all.

3 likes
Reply

I believe the vanicream you can get at Target or Walgreens! Thanks for the castor oil trick! Will have to pass that on . Prayers to you!

Reply

Thank you 😊

Reply

Yes at about 19 months the joint pain and neuropathy became unbearable. My doc changed my Letrozole to Exemestane and added some Gabapentin to my daily oral medications. All better now 👍

Reply

Hi Emily! Yes, that was me some time back, those are true side effects of these drugs, rest, eating healthy and ibuprofen got me through, when in greater pain ( maybe 1 a month or longer) I eould get a shot with cortisone to soothe inflamation of muscles specially on my lower back .

Ibrance and Letrozole are a very good combination to repair leisures on bones and to keep hormonal activity at bay.

Now I have 2 small spots on my liver, so my onc swithched me to Xeloda for a while started only 14 days ago, we’ll see...

Wish you and your mum all the best .

Reply

I have same experience. Although, I feel much better than January2017 when started Ibrance and letrozole. And monthly Xgeva shot. My hair has thinned and my fingernails are brittle. I had some radiation for pain. That helped tremendously. It had been very painful to walk. I tire easily. Some aches and pains, actually more stiff than real pain. I’m glad to be coasting along😊

Reply

I also take an anti estrogen- Arimidex and X-geva and had a lot of bone pain. After 2 years I had no additional bone mets so the oncologist backed me off of the Xgeva to only every six months rather than every 3 months. He had started me on every month. This helped so much. I am almost 5 years from MBC diagnosis and no Mets and no pain since the Xgeva is only once every 6 months. My oncologist said that in his experience Xgeva and Zometa are good but side effects are bad if you don't back off after awhile. He has been in practice for primarily breast cancer for 25 years. He said there have been no studies proving it but he talks to all his patients about slowly backing off Xgeva to every 6 months and feels he has had best results for patients with doing this. I thanked him for giving me the option as it has greatly improved my quality of life!

Reply

You may also like...